Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 5, 2017, 6:38 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 5, 2017, 7:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:55 PM CDT | HAIL 1 | 2 Nw Del Rio, TX | REPORT OF QUARTER SIZE HAIL VIA SOCIAL MEDIA POST. |
| Aug 5, 7:01 PM CDT | TSTM WND DMG | 1 Nnw Del Rio, TX | EMERGENCY MANAGER REPORTS TREES DOWN AND PEA SIZE HAIL IN DEL RIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128
WUUS54 KEWX 052338
SVREWX
TXC271-465-060045-
/O.NEW.KEWX.SV.W.0182.170805T2338Z-170806T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
638 PM CDT SAT AUG 5 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Kinney County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 745 PM CDT
* At 637 PM CDT, a severe thunderstorm was located over Cienegas
Terrace, or over Del Rio, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
2963 10063 2957 10057 2926 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2936 10100 2944 10106
TIME...MOT...LOC 2337Z 208DEG 22KT 2937 10094
HAIL...1.00IN
WIND...60MPH
$$
TB35 follow-up statements
290
WWUS54 KEWX 052356
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
656 PM CDT SAT AUG 5 2017
TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
656 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 655 PM CDT, a severe thunderstorm was located over Del Rio,
moving northeast at 20 mph. The Del Rio Airport observation reported
a wind gust to 54 mph with this storm. Wind gusts over 60 mph will
continue to be possible.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
2963 10063 2957 10057 2926 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2936 10100 2944 10106
TIME...MOT...LOC 2355Z 206DEG 18KT 2941 10092
HAIL...1.00IN
WIND...60MPH
$$
TB3839
WWUS54 KEWX 060005
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
705 PM CDT SAT AUG 5 2017
TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
705 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 704 PM CDT, a severe thunderstorm was located near Lake View, or
near Del Rio, moving northeast at 20 mph. The Val Verde County
Emergency Manager reported trees down in the city of Del Rio along
with small hail.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency Manager
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.
&&
LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
2963 10063 2957 10057 2926 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2936 10100 2944 10106
TIME...MOT...LOC 0004Z 206DEG 18KT 2943 10091
HAIL...0.75IN
WIND...60MPH
$$
TB3681
WWUS54 KEWX 060022
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT SAT AUG 5 2017
TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
722 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 720 PM CDT, a severe thunderstorm was located 7 miles northeast of
Lake View, or 10 miles north of Del Rio, moving northeast at 25 mph.
This storm has a history of producing damaging winds, resulting in
trees down in the city of Del Rio.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency Manager.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Del Rio, Lake View, Cienegas Terrace, Laughlin AFB and Val Verde
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.
&&
LAT...LON 2971 10091 2970 10073 2967 10070 2962 10070
2963 10063 2957 10057 2926 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2936 10100
TIME...MOT...LOC 0020Z 208DEG 22KT 2952 10086
HAIL...0.75IN
WIND...60MPH
$$
TB3613
WWUS54 KEWX 060034
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT SAT AUG 5 2017
TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
734 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 733 PM CDT, a severe thunderstorm was located 12 miles northeast
of Lake View, or 15 miles north of Del Rio, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Laughlin AFB and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.
&&
LAT...LON 2964 10077 2960 10063 2957 10057 2933 10074
2937 10085
TIME...MOT...LOC 0033Z 208DEG 22KT 2959 10081
HAIL...0.75IN
WIND...60MPH
$$
TB3076
WWUS54 KEWX 060042
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT SAT AUG 5 2017
TXC271-465-060051-
/O.EXP.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
742 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms. Please see the latest
Special Weather Statement for information on these storms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 2964 10077 2960 10063 2957 10057 2933 10074
2937 10085
TIME...MOT...LOC 0041Z 208DEG 22KT 2962 10079
$$
TB3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:23 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 5, 6:23 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 623 PM CDT Sat Aug 5 2017 .AVIATION DISCUSSION...FOR 00Z TAF PERIOD... Isolated -TSRA currently located west of the KAUS terminal this afternoon while KSAT/KSSF is mostly clear and VFR. KAUS has a very low chance for a terminal impact in the first couple hours of the TAF period but believe these will be too short lived and isolated to warrant a prevailing or TEMPO line. Farther west at the KDRT terminal, TSRA is much more likely as outflow is already passing through the terminal at TAF issuance. Included TEMPO group there for first few hours of the TAF to account for reduced VIS due to heavy rainfall. Winds should be out of the south with the storm outflow winds. -RA expected for several hours afterwards off and on through about 00-01Z then VFR to prevail afterwards. && .PREV DISCUSSION... /ISSUED 600 PM CDT Sat Aug 5 2017/ UPDATE... Have increased pop out west along the Rio Grande into the 30-40 percent range as storm activity in Mexico has pushed outflows into Maverick County and the border area. Look for additional convection to fire in this region as a result. With some upper level support, storms may last past sundown. PREV DISCUSSION... /ISSUED 252 PM CDT Sat Aug 5 2017/ SHORT TERM (Tonight through Sunday Night)... Upper air analysis this morning showed the subtropical ridge pushing up into Texas from the southwest with west-northwesterly flow over us. At the surface, winds were from the south to southeast. With the ridge building up convection was being kept to our east. There will continue to be a slight chance for showers and thunderstorms tonight. A weakness in the ridge will develop tomorrow and we expect an increase in rain chances for Sunday and Sunday night. As usual the best chances will be over the eastern half of the CWA where there will be better moisture. LONG TERM (Monday through Saturday)... Monday a frontal boundary will move through north Texas stalling somewhere north of our CWA. Low level flow will keep moisture high with PW near 2.0 inches across most of the area. The front will come close enough to produce showers and thunderstorms across the northern half of our forecast area. Since the front will stall and slowly dissipate north of us, rain chance will continue into Wednesday. Beyond that point we will revert back to the summertime pattern of low POPs during the day and evening mainly over the eastern half of the area. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 78 95 77 94 75 / 20 30 30 60 60 Austin Bergstrom Intl Airport 76 95 77 92 75 / 20 30 30 60 60 New Braunfels Muni Airport 77 95 77 94 75 / 20 20 40 50 40 Burnet Muni Airport 74 93 74 90 72 / 20 20 30 60 60 Del Rio Intl Airport 78 99 79 98 77 / 30 20 20 20 40 Georgetown Muni Airport 78 95 76 91 74 / 20 20 30 60 60 Hondo Muni Airport 77 97 77 97 75 / 20 30 40 40 50 San Marcos Muni Airport 76 94 76 92 74 / 20 20 30 60 50 La Grange - Fayette Regional 78 95 78 94 75 / 20 30 30 50 40 San Antonio Intl Airport 77 95 78 94 76 / 20 30 40 50 50 Stinson Muni Airport 77 96 77 95 76 / 20 30 40 40 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...09 Public Service/Data Collection...YB
Hazardous weather outlook, Aug 5, 3:44 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 344 PM CDT Sat Aug 5 2017 TXZ171>173-183>194-202>209-217>225-228-062045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 344 PM CDT Sat Aug 5 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered thunderstorms could produce isolated pockets of heavy rainfall are possible this afternoon along and east of I-35 as well as gusty winds. Given the dry antecedent conditions flooding impacts, if any at all, would be very minor. Afternoon heat index values of 105 to 109 degrees will be possible this afternoon across portions of South Central Texas, mainly along and east of Interstate 35. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain chances will increase Monday and Tuesday with the higher chances for rain across the northern counties. Pockets of heavy rainfall are possible but any possible flooding is expected to be minor. Afternoon heat index values of 104 to 108 degrees will be possible Sunday through Tuesday across portions of South Central Texas, outside of the Hill Country. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 5, 3:56 PM CDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 356 PM CDT Sat Aug 5 2017 TXZ173-191>194-203>209-217>225-228-060000- Williamson-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio-Atascosa-Wilson- Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Georgetown, San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Halletsville, and Carrizo Springs 356 PM CDT Sat Aug 5 2017 ...Elevated Heat Index Values Continue This afternoon... Afternoon heat index values this afternoon will peak in the 105 to 109 degree range for portions of South Central Texas. The majority of these higher readings will be along and east of Interstate 35. Prolonged exposure to the heat and/or exertion outdoors without proper hydration and other precautionary actions may result in heat related illness. Please take extra precautions if you work or spend time outside in the afternoon. Stay hydrated and take breaks in the shade or an air conditioned building. Limit strenuous outdoor activities and check up on the elderly, sick, and those without air conditioning. Never leave children or pets unattended in a vehicle, even for a couple minutes, and remember to look before you lock!
Special weather statement, Aug 5, 6:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 PM CDT SAT AUG 5 2017
TXZ183-202-217-060030-
Maverick TX-Kinney TX-Val Verde TX-
628 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...NORTHERN
MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 730 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Village to near Eagle Pass.
Movement was east-northeast at 20 mph.
Wind gusts up to 50 mph, frequent cloud to ground lightning, and
hail up to nickel sized will be possible with these storms.
Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Spofford, Quemado, Amistad
Village, Paloma, Darling, Laughlin AFB, Amanda, Lake View, Val Verde
Park, Radar Base, Standart, Normandy, Cienegas Terrace, Laughlin Afb
Aux Field, Elm Creek and Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2879 10052 2883 10057 2888 10058 2893 10064
2909 10066 2916 10076 2919 10076 2926 10081
2927 10086 2935 10095 2936 10100 2946 10106
2948 10115 2965 10083 2933 10043 2888 10019
2869 10050
TIME...MOT...LOC 2327Z 255DEG 16KT 2939 10106 2875 10052
TB3The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:26 PM CDT | Special Weather Statement | EWX | DeWitt | 49 min |
| Aug 4, 7:36 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 24 min |
| Aug 4, 8:08 PM CDT | Special Weather Statement | EWX | Fayette | 52 min |
| Aug 4, 8:10 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 35 min |
| Aug 5, 6:28 PM CDT | Special Weather Statement | EWX | Kinney | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.